Florida, 2013

Lightning Strike in Florida, June 11, 2013

June 11, 2013 · NWS TBW · 1 event in 1 county or zone

Southwest flow led to early afternoon sea breeze thunderstorms over the Nature Coast. A lightning strike from one of the storms hit a house and sparked a house fire.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$95,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TBW wrote it up.

Southwest flow led to early afternoon sea breeze thunderstorms over the Nature Coast. A lightning strike from one of the storms hit a house and sparked a house fire.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tampa Bay, FL wrote its last area forecast discussion before the first event at Jun 11, 9:21 AM EST, 4 hours 39 minutes earlier.

Area forecast discussion, Jun 11, 9:21 AM EST, 4 hours 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL
1021 AM EDT TUE JUN 11 2013

.UPDATE...
SOME MID AND HIGH CLOUDS STREAMING ACROSS THE REGION THIS MORNING
AS TAIL END OF MID/UPPER LEVEL TROUGH MOVES BY TO THE NORTH. IN
THE LOW LEVELS THE RIDGE AXIS IS EXTENDING EAST TO WEST ACROSS
CENTRAL FLORIDA AND THIS CAN BE SEEN IN THE MORNING SOUNDINGS THAT
SHOW WESTERLY FLOW AT JACKSONVILLE...LIGHT AND VARIABLE WINDS AT
TBW AND SOUTHEAST AT MIAMI. MORNING SOUNDINGS ALSO INDICATING
PLENTY OF MOISTURE ACROSS THE REGION WITH PRECIPITABLE WATER
VALUES RANGING FROM 1.7 TO 2 INCHES. THEREFORE...EXPECT EARLY WEST
COAST SEA BREEZE DEVELOPMENT AND THIS COMBINED WITH DAYTIME
HEATING SHOULD LEAD TO SCATTERED SHOWERS AND THUNDERSTORMS THIS
AFTERNOON AND EVENING. BEST CHANCES WILL BE EAST OF INTERSTATE
75...BUT COULD SEE CONVECTION MOVE BACK TO TOWARD THE COAST LATE
IN THE DAY SOUTH OF SARASOTA. HAVE ADJUSTED GRIDS TO BRING
CONVECTION BACK CLOSER TO THE COAST LATER THIS AFTERNOON AND
EVENING ACROSS THE SOUTH...OTHERWISE REST OF FORECAST LOOKS OK AT
THIS TIME. WILL UPDATE ZONES SHORTLY TO ADJUST POPS ACROSS SOUTH.

&&

.AVIATION...
MAINLY VFR. EXPECTING 20 PERCENT THUNDERSTORM COVERAGE NEAR THE
COAST AND UP TO 40 PERCENT INLAND THIS AFTERNOON. STORMS COULD
MOVE BACK TOWARD THE COAST ESPECIALLY SOUTH OF TPA TOWARD EVENING.
LOW CONFIDENCE IN TIMING SO HANDLING WITH VCTS AT THIS TIME.

&&

.MARINE...
WINDS AND SEAS ARE EXPECTED STAY BELOW HIGHLIGHT CRITERIA FOR THE
NEXT FEW DAYS AS THE RIDGE AXIS SHIFTS SLOWLY SOUTH ACROSS THE
REGION. PRESENT MARINE FORECAST LOOKS ON TRACK WITH NO MAJOR
CHANGES PLANNED FOR LATE MORNING FORECAST.

&&

.PRELIMINARY POINT TEMPS/POPS...
TPA  90  76  90  76 /  20  20  20  20
FMY  92  75  91  74 /  40  20  30  20
GIF  92  74  93  74 /  40  20  40  20
SRQ  89  75  89  74 /  20  20  30  20
BKV  91  70  91  72 /  20  20  20  20
SPG  89  78  89  78 /  20  20  20  20

&&

.TBW WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
GULF WATERS...NONE.

&&

UPDATE/MARINE...69/CLOSE
AVIATION...63/JILLSON
Hazardous weather outlook, Jun 11, 5:28 AM EST, 8 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL
628 AM EDT TUE JUN 11 2013

FLZ039-042-043-048>052-055>057-060>062-065-GMZ830-850-853-856-870-
873-876-111600-
LEVY-CITRUS-SUMTER-HERNANDO-PASCO-PINELLAS-HILLSBOROUGH-POLK-
MANATEE-HARDEE-HIGHLANDS-SARASOTA-DESOTO-CHARLOTTE-LEE-
TAMPA BAY WATERS-TARPON SPRINGS TO SUWANNEE RIVER OUT 20 NM-
ENGLEWOOD TO TARPON SPRINGS OUT 20 NM-
BONITA BEACH TO ENGLEWOOD OUT 20 NM-
TARPON SPRINGS TO SUWANNEE RIVER OUT 20 TO 60 NM-
ENGLEWOOD TO TARPON SPRINGS OUT 20 TO 60 NM-
BONITA BEACH TO ENGLEWOOD OUT 20 TO 60 NM-
628 AM EDT TUE JUN 11 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST CENTRAL AND SOUTHWEST
FLORIDA.

.DAY ONE...TODAY AND TONIGHT.

...THUNDERSTORM IMPACT...
SCATTERED THUNDERSTORMS WILL DEVELOP ALONG SEA BREEZE AND OUTFLOW
BOUNDARIES THIS AFTERNOON. THE BEST CHANCES WILL BE EAST OF
INTERSTATE 75. STRONG GUSTY WINDS...BRIEF HEAVY RAINS...FREQUENT
LIGHTNING AND SMALL HAIL WILL BE POSSIBLE WITH THE STRONGER
STORMS.

...RIVER FLOOD IMPACT...
THE MANATEE RIVER AT MYAKKA HEAD AND THE LITTLE MANATEE RIVER AT
WIMAUMA ARE NEARING THEIR CRESTS THIS MORNING AND SHOULD BE
GRADUALLY FALLING THROUGH THE DAY TODAY.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

...THUNDERSTORM IMPACT...
ISOLATED TO SCATTERED MAINLY AFTERNOON THUNDERSTORMS WILL BE
POSSIBLE EACH DAY. STRONGER STORMS WILL CONTAIN GUSTY
WINDS...SMALL HAIL...BRIEF HEAVY RAINS AND FREQUENT LIGHTNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS SHOULD MONITOR THE WEATHER AND SELF ACTIVATE IF NEEDED.

COLSON

The radar

The Tampa radar (KTBW), 115 km away, was scanning. The volume nearest the first event began at 18:58 UTC.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Citrus

When
June 11, 2:00 PM EST
Where
Citrus County, Floral City
Property damage
$95,000
Reported by
Broadcast Media
Coordinates
28.740, -82.300

Broadcast media reported Fire Rescue crews reported to the scene of a house fire in Floral City, FL, believed to be caused by a lightning strike. No one was home at the time and no injuries were reported. Damage was estimated to be around $95,000.

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2013Every state in 2013This day in weather historyWarnings in Florida, June 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 454586.